Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 232, NWS Memphis, TN

December 28, 2007Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Dec 28, 2007, 3:31 AM CST for Union County, Mississippi. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2007, 3:31 AM CST (09:31 UTC)
Expired
Dec 28, 2007, 4:00 AM CST
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Union County, MS

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 3:40 AM CSTHAIL 1.751 S New Albany, MS
Dec 28, 3:45 AM CSTHAIL 1.75New Albany, MS
Dec 28, 3:55 AM CSTHAIL 0.75New Albany, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 9.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2007-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2007-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 280930
SVRMEG
MSC145-281000-
/O.NEW.KMEG.SV.W.0232.071228T0931Z-071228T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CST FRI DEC 28 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 400 AM CST

* AT 331 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED 10 MILES SOUTHWEST OF NEW ALBANY...OR ABOUT 10 MILES
  NORTHWEST OF PONTOTOC...AND MOVING NORTHEAST AT 65 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KEOWNVILLE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3461 8901 3460 8874 3459 8873 3456 8874
      3437 8898 3438 8901 3438 8919 3439 8920
TIME...MOT...LOC 0931Z 221DEG 58KT 3440 8907

$$
2 follow-up statements
000 
WWUS54 KMEG 280940
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 AM CST FRI DEC 28 2007

MSC145-281000-
/O.CON.KMEG.SV.W.0232.000000T0000Z-071228T1000Z/
UNION MS-
340 AM CST FRI DEC 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR UNION COUNTY...

AT 340 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED NEAR NEW ALBANY...MOVING NORTHEAST AT 65 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEOWNVILLE.

.HAIL UP TO GOLFBALL SIZE WAS REPORTED IN SOUTH OF NEW ALBANY AT 340 
AM CST WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3461 8901 3460 8874 3459 8873 3456 8874
      3437 8898 3438 8901 3438 8919 3439 8920
TIME...MOT...LOC 0940Z 221DEG 58KT 3451 8895

$$
000 
WWUS54 KMEG 280957
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
357 AM CST FRI DEC 28 2007

MSC145-281007-
/O.EXP.KMEG.SV.W.0232.000000T0000Z-071228T1000Z/
UNION MS-
357 AM CST FRI DEC 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR UNION COUNTY WILL EXPIRE AT
400 AM CST...

AT 357 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3461 8901 3460 8874 3459 8873 3456 8874
      3437 8898 3438 8901 3438 8919 3439 8920
TIME...MOT...LOC 0957Z 221DEG 58KT 3472 8873

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 9:49 PM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Dec 27, 9:49 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
949 PM CST THU DEC 27 2007

.UPDATE...

WILL INCREASE RAIN CHANCES FOR AFTER MIDNIGHT TONIGHT OVER MUCH
OF THE MID-SOUTH. OTHER SMALL ADJUSTMENTS WILL BE MADE TO
TEMPERATURES AND WINDS.

&&

.DISCUSSION...

SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP AND MOVE ACROSS THE
MID-SOUTH AFTER MIDNIGHT TONIGHT. A FEW STRONG THUNDERSTORMS WITH
SMALL HAIL IS POSSIBLE MAINLY SOUTH OF INTERSTATE 40.

AT 945 PM CST...CLOUDY AND DRY CONDITIONS WERE OCCURRING OVER
THE MIDSOUTH WITH TEMPERATURES IN THE 38 TO 48 DEGREE RANGE.
LOW PRESSURE WAS DEVELOPING OVER TEXAS. NO PRECIPITATION WAS
OCCURRING WITHIN ABOUT A 400 MILE RADIUS OF THE AREA.

REST OF TONIGHT...MOISTURE AND LIFT WILL DEFINITELY INCREASE AS
THE LOW PRESSURE SYSTEM TO OUR WEST STRENGTHENS. A STRONG LOW
LEVEL JET...60 KTS AT 850 MB...WILL TRANSPORT ABUNDANT
MOISTURE NORTH INTO THE AREA. THE MID LEVELS WILL DESTABILIZE
SIGNIFICANTLY...ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP
AFTER MIDNIGHT...FIRST SOUTHWEST OF MEMPHIS...THEN QUICKLY MOVE
NORTHEAST AND OVERSPREAD MUCH OF THE AREA BY 6 AM CST. TO ACCOUNT
FOR THIS...WILL INCREASE RAIN CHANCES OVER MUCH OF THE AREA.

AS FOR STRONG THUNDERSTORM POTENTIAL...MODELS INDICATE A FEW
STORMS MAY BE SMALL HAIL AND HEAVY RAIN PRODUCERS LATE TONIGHT...
ESPECIALLY SOUTH OF INTERSTATE 40 WHERE MOISTURE AND INSTABILITY
WILL BE MAXIMIZED. ELEVATED FORECAST CAPES UP TO 800 J/KG ALONG
FORECAST STEEP LAPSE RATES BETWEEN 7.5 AND 8 DEGREES CELSIUS
BETWEEN 500 AND 700 MB SUPPORT THIS. STRONG WIND SHEAR SUGGEST
ELEVATED SUPERCELLS/MULTICELLS. CANNOT RULE OUT A STRAY SEVERE
STORM WITH HAIL UP TO THE SIZE OF NICKELS...BUT WIDESPREAD
LARGE HAIL IS NOT EXPECTED WITH ONLY LOW AMOUNTS OF
INSTABILITY FORECAST. NO SURFACE-BASED CONVECTION
IS ANTICIPATED.

TEMPERATURES OVERNIGHT WILL SLOWLY RISE WITH INCREASING LOW
LEVEL WINDS. SKIES WILL REMAIN CLOUDY.

UPDATE WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 259 PM CST THU DEC 27 2007/

DISCUSSION...

LOW CLOUDS ARE SLOWLY ERODING OVER THE FORECAST AREA BUT THEY
HAVE KEPT TEMPERATURES ON THE COOL SIDE WITH READINGS RANGING FROM
THE MID 30S TO NEAR 50. UPPER LEVEL SHORTWAVE WILL BE SWINGING OUT
OF THE SOUTHERN ROCKIES TONIGHT AND INTO THE CENTRAL PLAINS. THIS
SYSTEM WILL BE SPREADING RAIN INTO THE AREA MAINLY AFTER MIDNIGHT.
LOW PRESSURE WILL DEVELOP OVER NORTHEAST LOUISIANA BY FRIDAY
MORNING AND TRACK NORTHEAST REACHING EASTERN LOWER MICHIGAN BY
FRIDAY NIGHT. THIS LOW WILL MEAN MORE RAIN AND ISOLATED
THUNDERSTORMS ON FRIDAY. AT THIS POINT IT APPEARS THAT SHOULD BE
LITTLE SEVERE WEATHER THREAT OVER THE FORECAST AREA WITH ONLY THE
SMALL POSSIBILITY OF SOME ELEVATED THUNDERSTORMS WITH HAIL IN
NORTH MISSISSIPPI. THE RAIN SHOULD END BEFORE FRIDAY EVENING AS
WEAK HIGH PRESSURE BUILDS IN FOR THE BEGINNING OF THE WEEKEND. A
WEAKER UPPER LEVEL SHORTWAVE WILL PASS THROUGH THE REGION SATURDAY
NIGHT AND SUNDAY BRINGING A SMALL CHANCE OF RAIN. A COLD FRONT
WILL PASS THROUGH THE REGION ON MONDAY. LITTLE MOISTURE IS
EXPECTED AHEAD OF THE FRONT SO IT SHOULD BE DRY BUT MUCH COLDER
AIR IS BEHIND THE FRONT WHICH WILL SLOWLY MAKES IT WAY INTO THE
REGION. THE COLDEST PERIOD WILL BE LATE NEW YEARS DAY INTO
WEDNESDAY WHEN OVERNIGHT TEMPERATURES WILL DROP INTO THE TEENS
ACROSS MUCH OF THE NORTHERN HALF OF THE FORECAST AREA.
TEMPERATURES WILL MODERATE SOME TOWARD THE LATTER HALF OF NEXT
WEEK WITH NO PRECIPITATION EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  41  53  36  50 /  90  90  10  10
MKL  41  53  34  47 /  80  90  10  10
JBR  39  50  32  45 /  80  90  10  10
TUP  48  56  37  53 /  80  90  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Dec 27, 6:00 PM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CST THU DEC 27 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-290200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
600 PM CST THU DEC 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS WITH HAIL UP TO THE SIZE OF DIMES
AND HEAVY DOWNPOURS ARE POSSIBLE SOUTH OF INTERSTATE 40 AFTER
1 AM CST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WITH SMALL HAIL AND HEAVY DOWNPOURS ARE
POSSIBLE FRIDAY...MAINLY ACROSS NORTH MISSISSIPPI...THROUGH
6 PM CST...AS A LOW PRESSURE SYSTEM MOVES ACROSS THE MID-SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS

In the hours before

Special weather statement, Dec 28, 1:58 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
158 AM CST FRI DEC 28 2007

MSZ022-023-280830-
CALHOUN MS-CHICKASAW MS-
158 AM CST FRI DEC 28 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 11
MILES SOUTH OF DERMA AT 158 AM CST...MOVING NORTHEAST AT 65 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CALHOUN AND CHICKASAW COUNTIES...INCLUDING THE CITY OF
HOUSTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 230 AM CST.
Special weather statement, Dec 28, 2:15 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
215 AM CST FRI DEC 28 2007

MSZ010-011-280845-
COAHOMA MS-QUITMAN MS-
215 AM CST FRI DEC 28 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EAST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5
MILES EAST OF CLARKSDALE AT 215 AM CST...MOVING NORTHEAST AT 60 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING THE CITY OF
CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 245 AM CST.
Special weather statement, Dec 28, 2:49 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 AM CST FRI DEC 28 2007

MSZ013-021-022-280915-
LAFAYETTE MS-YALOBUSHA MS-CALHOUN MS-
249 AM CST FRI DEC 28 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 17
MILES WEST OF BRUCE AT 249 AM CST...MOVING NORTHEAST AT 60 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CALHOUN...LAFAYETTE AND YALOBUSHA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
315 AM CST.
Local storm report, Dec 28, 2:53 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             HOUSTON                 33.90N 89.00W
12/28/2007  E1.75 INCH       CHICKASAW          MS   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL IN HOUSTON.

&&

TAB
Local storm report, Dec 28, 2:59 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CST FRI DEC 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             HOUSTON                 33.90N 89.00W
12/28/2007  E1.75 INCH       CHICKASAW          MS   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL IN HOUSTON.

0256 AM     HAIL             SHANNON                 34.11N 88.69W
12/28/2007  E0.88 INCH       LEE                MS   LAW ENFORCEMENT

            PENNY TO NICKEL SIZE HAIL IN SHANNON

&&

TAB
Special weather statement, Dec 28, 3:25 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 AM CST FRI DEC 28 2007

MSZ015-280930-
PONTOTOC MS-
325 AM CST FRI DEC 28 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 10
MILES WEST OF ECRU AT 325 AM CST...MOVING NORTHEAST AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PONTOTOC COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 AM CST.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 2:07 AM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw38 min
Dec 28, 2:41 AM CSTSevere Thunderstorm WarningMEGPontotoc, Prentiss, Tippah, Union19 min
Dec 28, 2:48 AM CSTSevere Thunderstorm WarningMEGChickasaw, Lee27 min
Dec 28, 3:13 AM CSTSevere Thunderstorm WarningMEGItawamba32 min
Dec 28, 3:51 AM CSTSevere Thunderstorm WarningMEGItawamba, Monroe39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.